Alabama, 2021

Tornadoes and Tropical Storm in Alabama, June 19, 2021

June 19, 2021 · NWS MOB · 18 events in 9 counties and zones

Potential Tropical Cyclone Claudette moved west of the Alabama coastal waters on the evening of June 18th, 2021. Claudette was declared a Tropical Storm and made landfall in southeast Louisiana during the early morning hours of June 19th.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
21
Property damage
$3.2 million
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Potential Tropical Cyclone Claudette moved west of the Alabama coastal waters on the evening of June 18th, 2021. Claudette was declared a Tropical Storm and made landfall in southeast Louisiana during the early morning hours of June 19th. Claudette then turned northeast across southeast Mississippi and across south central Alabama during the morning on Saturday June 19th.

Tropical Storm Claudette produced frequent tropical storm-force wind gusts across coastal Alabama and the western Florida Panhandle. A few areas of the coast, such as Dauphin Island, Fort Morgan, and the Okaloosa Island Fishing Pier recorded a brief period of sustained minimal tropical storm-force winds.

The highest wind gusts were associated with strong to severe thunderstorms that developed well east of the center of Claudette. These storms most significantly impacted the western Florida Panhandle. The highest wind gust observed was 81 mph at Pensacola International Airport. A Weatherflow site in Santa Rosa Sound recorded a 70 mph wind gust, which was from the same line of storms that resulted in the Pensacola gust. This line of storms produced wind damage in parts of the Pensacola Metro, especially in Ferry Pass. Pace also experienced pockets of wind damage, including one mobile home that lost its roof

The highest winds recorded were sustained winds of 45 mph with gusts to 70 mph in Santa Rosa Sound, 58 mph with gusts to 81 mph at Pensacola Airport, 42 mph with gusts to 52 mph at Okaloosa Island fishing pier. In Mobile Bay, 40 mph with gusts to 49 mph at Buccaneer Yacht Club.

Storm surge inundation ranged from 1-3 feet above normally dry ground across southern Mobile County into Mobile Bay. This flooding resulted in the closure of a few roads, such as Shell Belt Rd in the Bayou La Batre and Coden communities and the US Highway 90 Causeway over Mobile Bay. The highest storm tide recorded was 3.67 ft MHHW at the NOS tide gauge on the Bayou La Batre bridge. In addition to the storm surge, surf heights of 6-12 feet battered the Gulf facing beaches. This impacted the west end of Dauphin Island with a portion of Bienville Blvd closed due to flooding and sand over the road. The Florida side of the Gulf Islands National Seashore was closed for several days due to flooding and sand on roads.

Claudette produced 3 tornadoes in southwest and south central Alabama: A long track EF-2 tornado that impacted Escambia and Conecuh Counties, an EF-0 tornado in rural Covington County, and an EF-0 tornado in far southern Mobile County.

A widespread 3-6 of rain fell across coastal Alabama into the western Florida Panhandle. 6-9 of rain was recorded over parts of interior southeast MS, with a station in far western Stone County, 11 miles west of Perkinston, recording 9.43. This rainfall resulted in instances of flash flooding and river flooding across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 19, 12:08 AM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 19, 12:08 AM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
108 AM CDT Sat Jun 19 2021

.NEAR TERM /Now Through Monday/...Potential Tropical Cyclone Three
continues to near the southeast Louisiana coastline just southwest
of Houma as of 05z. The strongest convective band aligns across
southeast Louisiana into southern Mississippi at 0530z. Three hour
rainfall rates from MRMS suggests 5-8 inch rainfall amounts, with
hourly rainfall rates between 3-4 inches. Ground reports near
Slidell within the convective band support these radar estimates.
This convective band should shift eastward over the next few hours
into far southeast Mississippi and coastal Alabama. Convective
allowing model guidance maintains significant rainfall rates as
the band shifts east through sunrise. This should result in
excessive rainfall rates with several inches of rainfall occurring
within a short period of time. This may result in life threatening
flash flooding through the remainder of the overnight into early
Saturday morning. This is a potentially particularly dangerous
flash flood situation that may unfold overnight in far southeast
Mississippi, coastal Alabama, into the far western Florida
Panhandle. This significant flooding threat will shift gradually
eastward through the day on Saturday.

Additional outer rainbands are currently rotating onshore over our
coastal areas to the east of the primary band over Louisiana and
southern Mississippi. These rainbands have contained periods of
heavier rains and wind gusts between 45 and 55 mph. The airmass
remains a bit more stable over land as compared to just offshore.
Stronger instability over the marine areas is spreading northward
and currently nearing local area beaches of Alabama and the
western Florida Panhandle as temperatures are near 80 with
dewpoints in the mid to upper 70s. Latest mesoanalysis suggests
MLCAPE values along the Mississippi coast southwest into southeast
Louisiana ranging from 500-1500 j/kg. Several rotating low topped
supercells were noted just offshore from the Mississippi coast and
further offshore in our coastal waters. Latest HRRR suggests that
stronger instability will move into our immediate coastal
locations between 2-4am and continue through sunrise. The tornado
threat should continue to ramp up along coastal Alabama and the
western Florida Panhandle within the next few hours. Be prepared
to take cover if a tornado warning is issued for your location.
Any tornadoes that do develop will be fast moving overnight into
Saturday morning. The tornado threat will gradually shift further
inland on Saturday with the greatest threat remaining along and
east of I-65 by Saturday afternoon.

The severe weather threat will diminish by Saturday evening but
the other local hazards such as high surf, minor coastal flooding,
dangerous rip currents, and heavy rainfall and flooding will
continue into Sunday.

A shortwave aloft will dig southeast across the Mississippi Valley
with an associated surface cold front on Monday. This will keep
the threat for heavy rainfall in the forecast into early next
week. /JLH

&&

.AVIATION...
06Z issuance...Potential Tropical Cyclone 3 (PTC3) moving towards
the Louisiana Gulf coast will be the main driver for area TAFS. A
temporary easing in the rain in PTC3 has allowed conditions across
most of the forecast area to rise to MVFR or higher at 04z. The
rain is expected to increase after 06z, with conditions dropping to
low end MVFR/IFR over our coastal Alabama Counties, then spreading
north through sunrise. Southeast winds are expected to increase to
around tropical storm force from southeast to south 5 to 15 knots,
especially closer to the coast. Conditions will begin to improve
Saturday afternoon, with winds decreasing and low to mid MVFR
conditions overspreading the forecast area from the southwest.
/16

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch through late tonight for ALZ051>060-261>266.

     Wind Advisory until 1 AM CDT Sunday for ALZ052-053-055-056-059-
     060-261-262.

     Coastal Flood Advisory until 7 AM CDT Sunday for ALZ263>266.

     Tropical Storm Warning for ALZ263>266.

     High Rip Current Risk through Tuesday evening for ALZ265-266.

     High Surf Warning until 6 AM CDT Monday for ALZ265-266.

FL...Flash Flood Watch through late tonight for FLZ201>206.

     Wind Advisory until 1 AM CDT Sunday for FLZ201-203-205.

     Coastal Flood Advisory until 7 AM CDT Sunday for FLZ202-204-206.

     Tropical Storm Warning for FLZ202-204-206.

     High Rip Current Risk through Tuesday evening for FLZ202-204-206.

     High Surf Warning until 6 AM CDT Monday for FLZ202-204-206.

MS...Flash Flood Watch through late tonight for MSZ067-075-076-078-
     079.

     Wind Advisory until 1 AM CDT Sunday for MSZ067-075-076-078-079.

GM...Tropical Storm Warning for GMZ630>636-650-655-670-675.

&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Jun 18, 11:05 PM CST, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Mobile AL
1205 AM CDT Sat Jun 19 2021

FLZ201-203-190545-
Escambia Inland FL-Santa Rosa Inland FL-
1205 AM CDT Sat Jun 19 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...SANTA ROSA AND ESCAMBIA COUNTIES UNTIL 1245 AM CDT...

At 1204 AM CDT, the strong thunderstorms were located along a line
extending from 10 miles west of Gonzalez to 5 miles southeast of
Roeville, and moving north at 35 mph.

Wind gusts of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Gonzalez, Pace, Milton, Century, Flomaton, Molino, Jay, Pea Ridge,
Bratt, Roeville and Point Baker.

LAT...LON 3061 8740 3067 8741 3074 8752 3087 8764
      3096 8759 3100 8760 3100 8687 3055 8682
      3054 8694 3056 8692 3060 8694 3063 8706
      3061 8708 3058 8704 3056 8712 3061 8719
      3061 8726 3058 8729 3056 8737 3053 8743
TIME...MOT...LOC 0504Z 168DEG 30KT 3059 8747 3062 8693
Special weather statement, Jun 19, 1:26 AM CST, 50 minutes before
Special Weather Statement
National Weather Service Mobile AL
226 AM CDT Sat Jun 19 2021

MSZ078-190800-
Stone MS-
226 AM CDT Sat Jun 19 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...EASTERN
STONE COUNTY UNTIL 300 AM CDT...

At 226 AM CDT, the strong thunderstorm was located 11 miles east of
Saucier, or 16 miles north of St. Martin, moving north at 35 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of eastern Stone
County.

A Tornado Watch remains in effect until 1100 AM CDT for southeastern
Mississippi.

LAT...LON 3091 8889 3068 8889 3068 8906 3091 8911
TIME...MOT...LOC 0726Z 176DEG 31KT 3067 8895
Special weather statement, Jun 19, 2:16 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
316 AM CDT Sat Jun 19 2021

MSZ079-190845-
George MS-
316 AM CDT Sat Jun 19 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
GEORGE COUNTY UNTIL 345 AM CDT...

At 316 AM CDT, the strong thunderstorm was located 7 miles northwest
of Wade, or 13 miles south of Lucedale, moving north at 35 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Lucedale.

A Tornado Watch remains in effect until 1100 AM CDT for southeastern
Mississippi.

LAT...LON 3100 8853 3074 8851 3073 8873 3100 8882
TIME...MOT...LOC 0816Z 169DEG 30KT 3074 8862

The radar

The Mobile radar (KMOB), 42 km away, was scanning. The volume nearest the first event began at 08:15 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 4 tornado, 4 tropical storm, 4 storm surge/tide. Local standard time, as filed.

Tornado, Mobile

When
June 19, 2:16 AM CST to 2:17 AM CST
Where
Mobile County, 2.79 mi S of Heron Bay to 2.73 mi S of Heron Bay
Rating
EF0
Path length
0.06 mi
Path width
25 yd
Injuries
1 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
30.310, -88.138

An EF-0 tornado, with maximum estimated winds of 85 mph, moved across Cedar Point Pier. The pier suffered damage to some railings and light poles. A large metal storage unit was lifted and moved ten feet, heavily damaging the structure. A utility pole was also knocked over. A 2x4 board was launched through the window of a pickup truck. The occupant of the truck suffered minor injuries. The end point is an estimation as the tornado could have continued to the north. However, given this area is marsh, the survey team was not able to find a definitive end point.

Tropical Storm, Mobile Coastal

When
June 19, 3:00 AM CST to 5:00 AM CST
Where
Mobile Coastal forecast zone
Reported by
Official NWS Observations
Coordinates
30.685, -88.197 (the zone’s center; the record gives no point)

Tropical Storm, Mobile Central

When
June 19, 3:00 AM CST to 5:00 AM CST
Where
Mobile Central forecast zone
Reported by
Official NWS Observations
Coordinates
30.685, -88.197 (the zone’s center; the record gives no point)

Tropical Storm, Baldwin Central

When
June 19, 3:00 AM CST to 5:00 AM CST
Where
Baldwin Central forecast zone
Reported by
Official NWS Observations
Coordinates
30.661, -87.750 (the zone’s center; the record gives no point)

Tropical Storm, Baldwin Coastal

When
June 19, 3:00 AM CST to 5:00 AM CST
Where
Baldwin Coastal forecast zone
Reported by
Official NWS Observations
Coordinates
30.661, -87.750 (the zone’s center; the record gives no point)

Storm Surge/Tide, Baldwin Central

When
June 19, 5:00 AM CST to 9:00 AM CST
Where
Baldwin Central forecast zone
Reported by
Official NWS Observations
Coordinates
30.661, -87.750 (the zone’s center; the record gives no point)

Storm Surge/Tide, Baldwin Coastal

When
June 19, 5:00 AM CST to 9:00 AM CST
Where
Baldwin Coastal forecast zone
Reported by
Official NWS Observations
Coordinates
30.661, -87.750 (the zone’s center; the record gives no point)

Storm Surge/Tide, Mobile Central

When
June 19, 5:00 AM CST to 9:00 AM CST
Where
Mobile Central forecast zone
Reported by
Official NWS Observations
Coordinates
30.685, -88.197 (the zone’s center; the record gives no point)

Storm Surge/Tide, Mobile Coastal

When
June 19, 5:00 AM CST to 9:00 AM CST
Where
Mobile Coastal forecast zone
Reported by
Official NWS Observations
Coordinates
30.685, -88.197 (the zone’s center; the record gives no point)

Flash Flood, Baldwin

When
June 19, 6:00 AM CST to 8:00 AM CST
Where
Baldwin County, 0.76 mi SW of Summerdale to 0.64 mi SSW of Summerdale
Cause
Heavy Rain / Tropical System
Reported by
NWS Employee
Coordinates
30.472, -87.708

Heavy rain caused water to cover the roadway at Highway 59 and CR 32.

Flash Flood, Mobile

When
June 19, 6:00 AM CST to 8:00 AM CST
Where
Mobile County, 2.75 mi ESE of Tillmans Corner
Cause
Heavy Rain / Tropical System
Reported by
NWS Employee
Coordinates
30.559, -88.091

Road closed at DIP and Marina Dr due to water covering the road.

Flash Flood, Mobile

When
June 19, 6:00 AM CST to 8:00 AM CST
Where
Mobile County, 1.91 mi ESE of Mobile to 2.18 mi ESE of Mobile
Cause
Heavy Rain / Tropical System
Reported by
NWS Employee
Coordinates
30.690, -88.050

Road closed due to flooding from Government Street to Broad Street.

Flash Flood, Mobile

When
June 19, 6:00 AM CST to 8:00 AM CST
Where
Mobile County, 2.48 mi WNW of Tillmans Corner to 2.35 mi WNW of Tillmans Corner
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
30.590, -88.170

Heavy rain caused water to cover the roadway near the Halls Mill Road and Highway 90 intersection.

Tornado, Escambia

When
June 19, 6:31 AM CST to 6:48 AM CST
Where
Escambia County, 0.69 mi NNE of Brewton Muni Arpt to 5.61 mi N of Kirkland
Rating
EF2
Path length
14.06 mi
Path width
650 yd
Continued into
Conecuh, Al (MOB)
Injuries
20 direct, 0 indirect
Property damage
$3.2 million
Reported by
NWS Storm Survey
Coordinates
31.059, -87.065

The tornado first touched down on Jay Road just west of Highway 41 in Riverview. The tornado intensified and widened as it moved northeast into East Brewton, crossing over|Highway 41. During this time, the tornado produced EF-1 intensity damage to numerous trees, homes, businesses in the area. Some of the most severe damage was located at the intersection of Forrest Avenue and Andrew Jackson Street where several mobile homes were completely destroyed. This was rated as EF-2 intensity damage with peak estimated winds of 125-130 mph. There was also significant roof damage to the auditorium at W S Neal High School. The tornado continued northeast and moved across Shoffner Street. Primarily EF-1 intensity damage to trees and homes was noted here, but a swath of EF-2 intensity tree damage was noted in a valley just north of Ballard Street. Major tree damage continued north across Cook Road. Additional major structural damage was observed along Riddle Road near Horseshoe Road. A single wide mobile home was completely destroyed with the frame tossed over a 100 yards away. The owner was ejected from the building and found near the frame and suffered serious injuries. A home on the north side of Riddle Road had its entire roof torn off. The tornado continued north, crossing Kirkland Road and Highway 31. Most of the damage was in the EF-1 range and most notably to trees.

The tornado crossed into Conecuh County and produced EF-1 damage on the west side of Castleberry, impacting areas of Braggert Road, Kennedy Street, and Durham McLendon Road. The tornado began to weaken as it moved north of west Cleveland Avenue but still produced spotty EF-0 to EF-1 damage all the way north to |Interstate 65 where some tree damage was noted just north of the rest area. This is near where the tornado is estimated to have lifted. The survey team found no damage crossing Highway 84 further to the north.

Escambia County Emergency Management reported up to 20 total injuries, mostly minor. However, there were 2 serious injuries.

Tornado, Conecuh

When
June 19, 6:48 AM CST to 6:56 AM CST
Where
Conecuh County, 2.88 mi SSW of Castleberry to 3.16 mi SSW of Evergreen Arpt
Rating
EF1
Path length
7.97 mi
Path width
400 yd
Reported by
NWS Storm Survey
Coordinates
31.261, -87.037

This tornado is the continuation of a tornado from Escambia County AL.

The tornado first touched down on Jay Road just west of Highway 41 in Riverview in Escambia County AL. The tornado intensified and widened as it moved northeast into East Brewton, crossing over Highway 41. During this time, the tornado produced EF-1 intensity damage to numerous trees, homes, businesses in the area. Some of the most severe damage was located at the intersection of Forrest Avenue and Andrew Jackson Street where several mobile homes were completely destroyed. This was rated as EF-2 intensity damage with peak estimated winds of 125-130 mph. There was also significant roof damage to the auditorium at W S Neal High School. The tornado continued northeast and moved across Shoffner Street. Primarily EF-1 intensity damage to trees and homes was noted here, but a swath of EF-2 intensity tree damage was noted in a valley just north of Ballard Street. Major tree damage continued north across Cook Road. Additional major structural damage was observed along Riddle Road near Horseshoe Road. A single wide mobile home was completely destroyed with the frame tossed over a 100 yards away. The owner was ejected from the building and found near the frame and suffered serious injuries. A home on the north side of Riddle Road had its entire roof torn off. The tornado continued north, crossing Kirkland Road and Highway 31. Most of the damage was in the EF-1 range and most notably to trees. The tornado crossed into Conecuh County and produced EF-1 damage on the west side of Castleberry, impacting areas of Braggert Road, Kennedy Street, and Durham McLendon Road. The tornado began to weaken as it moved north of west Cleveland Avenue but still produced spotty EF-0 to EF-1 damage all the way north to Interstate 65 where some tree damage was noted just north of the rest area. This is near where the tornado is estimated to have lifted. The survey team found no damage crossing Highway 84 further to the north. Escambia County Emergency Management reported up to 20 total injuries, mostly minor. However, there were 2 serious injuries.

Flash Flood, Escambia

When
June 19, 7:00 AM CST to 9:00 AM CST
Where
Escambia County, 0.75 mi SE of Atmore to 0.6 mi ESE of Atmore
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
31.024, -87.490

Heavy rain caused water to cover Main Street in Atmore.

Flash Flood, Escambia

When
June 19, 7:00 AM CST to 9:00 AM CST
Where
Escambia County, 0.65 mi SW of Appleton to Appleton
Cause
Heavy Rain / Tropical System
Reported by
Trained Spotter
Coordinates
31.113, -87.077

Heavy rain caused many roads to be closed in Brewton due to water covering them.

Tornado, Covington

When
June 19, 12:12 PM CST to 12:14 PM CST
Where
Covington County, 2.53 mi NE of Watkins Bridge to 3.15 mi NE of Watkins Bridge
Rating
EF0
Path length
0.63 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
31.104, -86.398

A brief EF-0, with peak estimated winds of 80 mph, touched down south of North Creek Road. The tornado moved northeast, crossing the road and lifting shortly thereafter. Numerous large tree limbs were downed along with a few small trees snapped. Based on radar analysis of the tornado debris signature, the tornado likely touched down further to the southwest, but the survey team could not access that area.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
Storm Surge/Tide
Water pushed ashore above the normal tide by a storm’s winds and low pressure.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2021Every state in 2021This day in weather historyThe tornado archive for Alabama, 2021Warnings in Alabama, June 2021The 2021 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965302, 968705, 968706, 968707, 968708, 970594, 970595, 970596, 970597, 970635, 970636, 970637, 971726, 965298, 965299, 971727, 971728, 965301.